Beitr\ EMIS ELibM Electronic Journals Beiträge zur Algebra und Geometrie
Contributions to Algebra and Geometry
Vol. 51, No. 2, pp. 337-344 (2010)

Previous Article

Next Article

Contents of this Issue

Other Issues

ELibM Journals

ELibM Home



Dense binary sphere packings

Gavin W. Marshall and Toby S. Hudson

School of Chemistry, University of Sydney, NSW 2006, Australia,

Abstract: Packings in 3-dimensional space were constructed of hard spheres of two radii, $ r_A > r_B $. Previous studies have shown that a packing density higher than that possible for equal sized spheres ($\delta^3=\pi / \sqrt{18}$), can be achieved for much of the range $0 < r_A/r_B \leq 0.623 \ldots$. This paper completes the range such that there is no $r_A/r_B \leq 0.623 \ldots$ for which the packing density cannot exceed that of optimally packed equal spheres.

Keywords: packing density, unequal spheres, crystal structure, sphere packing

Classification (MSC2000): 52C07, 52C17

Full text of the article (for subscribers):

Electronic version published on: 24 Jun 2010. This page was last modified: 8 Sep 2010.

© 2010 Heldermann Verlag
© 2010 FIZ Karlsruhe / Zentralblatt MATH for the EMIS Electronic Edition